Alert archive / Florida / Flash Flood Warnings in 2008
Flash Flood Warning 1, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this flash flood warning at Apr 6, 2008, 4:05 PM EDT for Polk County, Florida. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2008, 4:05 PM EDT (20:05 UTC)
- Expired
- Apr 6, 2008, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Polk County, FL
The radar
The Tampa radar (KTBW), 65 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 5:00 PM EDT | HEAVY RAIN 3.99 | Winter Haven, FL | RAINFALL FROM 2 TO 5 PM EDT AT WINTER HAVEN AIRPORT. |
| Apr 6, 5:20 PM EDT | FLASH FLOOD | 1 S Auburndale, FL | PARTS OF RECKER HIGHWAY HAVE WASHED OUT NEAR K-VILLE AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KTBW 062006 FFWTBW FLC105-062300- /O.NEW.KTBW.FF.W.0001.080406T2005Z-080406T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 405 PM EDT SUN APR 6 2008 THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL POLK COUNTY IN FLORIDA. LOCATIONS AFFECTED INCLUDE... WINTER HAVEN. HAINES CITY. BARTOW. AUBURNDALE. SOUTH LAKELAND. * UNTIL 700 PM EDT * AT 4 PM EDT...THUNDERSTORMS CONTINUED TO MOVE OVER THE SAME AREA FROM BARTOW THROUGH HAINES CITY. EMERGENCY MANAGEMENT OFFICIALS REPORTED DITCHES FILLED WITH WATER ALONG HIGHWAY 98 NEAR BARTOW. THIS IS A LIFE THREATENING FLOOD MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. AUTOMOBILES CAN HYDROPLANE INTO DITCHES AND BECOME SUBMERGED. DO NOT CROSS FLOODED ROADWAYS OR STREAMS. IF NEARING A FLOOD AREA...TURN AROUND...DONT DROWN FLOODING IS IMMINENT OR OCCURRING. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS. IF IN A LOW LYING AREA...MOVE TO HIGHER GROUND IMMEDIATELY. && LAT...LON 2798 8202 2826 8158 2800 8147 2774 8202 TIME...MOT...LOC 2001Z 180DEG 0KT 2799 8174 $$ NOAH
2 follow-up statements
000 WGUS72 KTBW 062125 FFSTBW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 522 PM EDT SUN APR 6 2008 FLC105-062300- /O.CON.KTBW.FF.W.0001.000000T0000Z-080406T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ POLK- 525 PM EDT SUN APR 6 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL POLK COUNTY UNTIL 700 PM EDT... LOCATIONS AFFECTED INCLUDE... WINTER HAVEN. HAINES CITY. BARTOW. AUBURNDALE. AT 520 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING IN AUBURNDALE. PARTS OF RECKER HIGHWAY NEAR K-VILLE AVENUE HAS WASHED OUT AND THE ROAD IS CLOSED. AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL RATES HAVE BEGUN TO DECREASE THE THE RAIN WILL CONTINUE INTO THE EVENING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS...SHOULD TAKE PRECAUTIONS NOW TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS OF UNKNOWN DEPTH. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. AUTOMOBILES CAN HYDROPLANE INTO DITCHES AND BECOME SUBMERGED. DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN && LAT...LON 2798 8202 2826 8158 2800 8147 2774 8202 TIME...MOT...LOC 2122Z 180DEG 0KT 2799 8174 $$ NOAH
000 WGUS72 KTBW 062302 FFSTBW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 701 PM EDT SUN APR 6 2008 FLC105-062307- /O.EXP.KTBW.FF.W.0001.000000T0000Z-080406T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ POLK- 701 PM EDT SUN APR 6 2008 ...THE FLASH FLOOD WARNING HAS EXPIRED IN CENTRAL POLK COUNTY... AT 7 PM THE RAIN WAS LETTING UP IN POLK COUNTY. A LARGE AREA OF 4 INCHES OF RAIN FELL BETWEEN BARTOW TO HAINES CITY TO SOUTH LAKELAND. THE PEACE RIVER AT BARTOW HAS GONE UP ONE FOOT THIS AFTERNOON IN RESPONSE TO THE RAIN BUT WAS THREE FEET BELOW THE FLOOD STAGE OF 8 FEET. WE WILL CONTINUE TO MONITOR HOW AREA RIVERS RESPOND TO TODAYS RAINFALL. PERIODS OF SHOWERS ARE EXPECTED OVERNIGHT BUT ADDITIONAL RAINFALL WILL BE AROUND ONE QUARTER OF AN INCH. && LAT...LON 2798 8202 2826 8158 2800 8147 2774 8202 TIME...MOT...LOC 2257Z 180DEG 0KT 2799 8174 $$ 72
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 1:55 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 6, 1:55 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 155 PM EDT SUN APR 6 2008 .SHORT TERM (TONIGHT - TUESDAY)...LARGE AREA OF SHOWERS WITH EMBEDDED TSTMS...ALONG THE COLD FRONT WHICH EXTENDS FROM THE CAROLINA COAST SW THROUGH THE NE GULF...WILL CONTINUE TO MOVE ACROSS THE CWA THE REST OF TODAY AND TONIGHT. AS SUCH...HAVE INCREASED POPS TO 70 FOR ENTIRE CWA FOR THE FIRST PERIOD. RIGHT NOW MOST OF THE ACTIVITY IS LIGHT TO MODERATE SHOWER/TSTM ACTIVITY. HOWEVER WITH PLENTY OF HEATING OVER LAND FROM TAMPA BAY SOUTH...CANT RULE OUT THE DEVELOPMENT OF A FEW STRONGER THUNDERSTORMS LATER THIS AFTERNOON AND EVENING WITH THE MAIN THREAT BEING STRONG WIND GUSTS. BY SUNRISE MONDAY...FRONT WILL BE IN VICINITY OF FORT MYERS WITH SHOWERS AND ISOLD TSTMS ONGOING. FROM TAMPA NORTH...DRIER AIR WILL BE MOVING IN FROM THE NORTH AS HIGH PRESSURE BUILDS DOWN ALONG THE SE US COAST. HAVE MODIFIED POPS FOR DAYTIME MONDAY TO SHOW HIGHEST CHANCE SOUTH NEAR FORT MYERS THEN DECREASING NORTHWARD TO 20 POPS ACROSS TAMPA BAY. FRONT AND SHOWER ACTIVITY WILL CLEAR OUT OF OUR CWA BY MONDAY EVENING WITH DECREASING CLOUDS ACROSS MOST OF OUR CWA. TUESDAY...EXPECTING NORTHEAST LOW LEVEL FLOW WITH HIGH PRESSURE CENTERED TO OUR NORTH. THIS SHOULD KEEP THE WC SEA BREEZE FROM MOVING INLAND TOO FAR...AND WILL MEAN THE BEST CONVERGENCE WILL BE ACROSS THE SOUTHERN HALF OF OUR CWA. IN ADDITION TO THE CONVERGENCE...MOISTURE/PW VALUES WILL BE HIGHER SOUTH...SO WILL KEEP 20 POPS LIMITED TO AREAS FROM TAMPA BAY SOUTH TUESDAY AFTERNOON. TEMPS THROUGH THE PERIOD WILL CONTINUE TO RUN SEVERAL DEGREES ABOVE NORMAL. && .LONG TERM (TUESDAY NIGHT-SUNDAY)...PERIOD BEGINS WITH WEAK HIGH PRESSURE OVER THE EASTERN SEA BOARD EXPANDING INTO THE STATE FROM THE NORTH. THERE SHOULD BE ENOUGH ATMOSPHERIC MOISTURE TO ALLOW FOR SOME ISOLATED AFTERNOON SHOWERS ON WEDNESDAY AS ONSHORE FLOW DEVELOPS. SLIGHTLY HIGHER MOISTURE OVER THE SOUTHERN COUNTIES MAY ALLOW FOR SCATTERED SHOWERS...SO WILL INCLUDE 30 POPS FOR CHARLOTTE AND LEE. THE HIGH GRADUALLY MIGRATES INTO THE WESTERN ATLANTIC ON THURSDAY AND FRIDAY AS ANOTHER MID LEVEL LOW DEVELOPS OVER THE NORTHEAST U.S. AND SENDS A FRONTAL BOUNDARY INTO THE SOUTHEAST STATES. 20 POPS REMAIN IN PLACE FOR THURSDAY WHILE FRIDAY SHOULD REMAIN FAIRLY DRY...EXCEPT FOR MAYBE A STRAY SHOWER OR TWO OVER THE NATURE COAST. THE FRONT SHOULD REACH THE AREA BY SATURDAY WITH MOST OF ITS ASSOCIATED ENERGY REMAINING WELL TO THE NORTH OF THE STATE. BEST CHANCES SO FAR ARE FOR THE NORTHERN HALF OF THE CWA SATURDAY AFTERNOON...THEN DRIER AIR SETTLES ON SUNDAY IN THE WAKE OF THE FRONT. EXPECT IN GENERAL TEMPERATURES NEAR NORMALS AROUND COASTAL LOCATIONS WHILE INTERIOR AREAS MAY EXPERIENCE HUMID AND WARMER CONDITIONS. && .AVIATION...EXTENDED PERIODS OF MVFR EXPECTED THIS AFTERNOON AND EVENING AS DISTURBED WEATHER AHEAD OF A FRONTAL BOUNDARY OVER THE EASTERN GULF SLOWLY MOVES TOWARDS FLORIDA. PERIODS OF IFR ARE ALSO POSSIBLE UNDER HEAVY RAIN AND THUNDERSTORMS. WIND GUSTS OF 35KT OR HIGHER MAY ACCOMPANY THE STRONGEST STORMS. SHOWERS SHOULD CONTINUE OVERNIGHT WITH OCCASIONAL THUNDERSTORMS AFFECTING THE TERMINALS THROUGH MONDAY MORNING. && .MARINE...MAIN CONCERN IN THE SHORT TERM REGARDS GFS SHOWING A POTENT LOW PRES WAVE ALONG THE FRONT...PROGGED TO MOVE ACROSS OUR WATERS LATER THIS EVENING AND OVERNIGHT. GFS SHOW A COMPACT AREA OF 25+KT WINDS JUST AHEAD AND RIGHT BEHIND THE WAVE. BUOY DATA OVER THE EASTERN GULF NOT SHOWING MUCH IN THE WAY OF STRONG WINDS OR A CLOSED SFC LOW ATTM...BUT 12Z QUICKSCAT PASS DID SHOW AN AREA HIGHER WINDS IN VCNTY OF THE CONVECTION (ALTHOUGH TOO STRONG BASED ON 42039 OBS AND PROBABLY STRONG BECAUSE OF CLOUD/RAIN CONTAMINATION). AS SUCH...LOW CONFIDENCE IN GFS LOW PRES WAVE AND STRONGER WINDS...SO FOR NOW WILL HANDLE THE SITUATION TONIGHT WITH SPEEDS OF 15KT AND GUSTY...AND MENTION HIGHER NEAR TSTMS. OTHERWISE...WINDS THROUGH THE REST OF THE CWF PERIOD WILL BE AOB 15KT AND BELOW HEADLINE CRITERIA. && .FIRE WEATHER...NO FIRE WEATHER ISSUES EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... TPA 80 68 82 66 / 50 70 20 10 FMY 83 69 85 67 / 60 70 40 10 GIF 82 67 85 63 / 60 70 30 10 SRQ 81 68 82 66 / 50 70 30 10 BKV 80 65 84 61 / 50 70 20 10 SPG 79 68 81 67 / 50 70 20 10 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIR..NP LONG TERM/AVIATION...AR
Hazardous weather outlook, Apr 6, 5:13 AM EDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 513 AM EDT SUN APR 6 2008 FLZ039-042-043-048>052-055>057-060>062-065-062300- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 513 AM EDT SUN APR 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... ABUNDANT MOISTURE OVER THE REGION WILL INTERACT WITH AFTERNOON SEA BREEZES AND INSTABILITY TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. AS AN UPPER LEVEL DISTUBANCE TRACKS ACROSS THE AREA LATER TODAY AND TONIGHT...THE POTENTIAL EXISTS FOR A FEW STRONG TO SEVERE THUNDERSTORMS. THE PRIMARY HAZARDS EXPECTED WITH THESE THUNDERSTORMS WILL BE DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED TODAY AND TONIGHT. LAMARRE
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:54 PM EDT | Special Marine Warning | TBW | 66 min | |
| Apr 6, 3:00 AM EDT | Special Marine Warning | TBW | 90 min |
Nearby
Flash Flood Warnings in Florida, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.